HEARING TIPS

Woman taking pain killers and thinking about her hearing.

You may not be aware that there are consequences associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you choose to use them. Younger men, surprisingly, could carry a higher risk factor.

Pain Killers And Hearing Loss – What The Studies Say

Esteemed universities, like Vanderbilt, Harvard, and Brigham Young, carried out a comprehensive 30 year study. A bi-yearly questionnaire was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.

Researchers were not sure what to expect because the survey was very broad. After looking at the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.

They also came to a more startling conclusion. Men younger than 50 were approximately twice as likely to have hearing loss if they frequently used acetaminophen. The chance of getting hearing loss is 50/50 for people who take aspirin regularly. And there’s a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

It was also striking that consuming low doses regularly appeared to be worse for their hearing than taking higher doses occasionally.

We can’t be certain that the pain reliever actually caused this hearing loss even though we can see a definite connection. More studies are needed to prove causation. But these results are compelling enough that we should rethink how we’re utilizing pain relievers.

Pain Relievers And Hearing Loss – Current Theories

There are several theories as to why pain relievers might result in hearing loss which researchers have come up with.

Your nerves communicate the experience of pain to your brain. Blood flow to a specific nerve is blocked by over-the-counter pain relievers. This interrupts nerve signals that usually communicate with the brain, so you feel less pain.

There may also be a reduction of blood flow to the inner ear according to scientists. This blood provides vital oxygen and nutrients. When the flow is decreased for extended periods of time, cells end up malnourished and die.

Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, could block this.

Is There Anything That Can be Done?

Perhaps the most significant point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This is a solemn reminder that hearing impairment can manifest at any age. But as you age, if you take the proper steps you will have a better chance of maintaining your hearing.

While it’s significant to note that using these pain relievers can have some adverse consequences, that doesn’t mean you need to completely stop using them. Take pain relievers as prescribed and decrease how often you use them if possible.

If you can find alternative solutions you should consider them as a first approach. You should also minimize the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. Decreased pain and better blood flow have been shown to come from these methods.

And finally, make an appointment with us for a hearing examination. Keep in mind, you’re never too young to have your hearing tested. The best time to begin talking to us about avoiding further hearing loss is when you under 50.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us